FORT LAUDERDALE (CBSMiami) – A powerful drug used to sedate elephants has arrived in South Florida and is killing those who use it.
It is one of the deadliest drugs you’ve probably never heard of – Carfentanil.
It’s a synthetic drug and an opioid-like heroin, only hundreds of times more powerful.
“A few milligrams can knock out a 700 or 800 pound elephant within minutes,” said Dr. Parham Eftekhari, of the Broward Health Medical Center.
Dr. Eftekhari said heroin is being laced with Carfentail and they’re seeing more and more overdoses filling up intensive care units.
“Five to six over the past week alone have had devastating health conditions,” Eftekhari said, “Because of what we suspect is Carfentanil.”
According to the Broward Medical Examiner’s Office, Carfentanil is suspected of killing 53 people in Broward in the past six months.
“If you’re buying heroin or cocaine, or any drug on the streets for that matter, it could be laced with Carfentanil, and if it is there’s a very high chance you will die,” said Broward’s Chief Medical Examiner Dr. Craig Mallak.
Samantha Gorson is a recovering heroin addict and an employee at Recovery Unplugged in Fort Lauderdale.
She said she’s been to at least 11 funerals of heroin addicts in the past three months.
“Whatever drug is out there it’s taking them out right away, right away,” Gorson said. “Do not take this lightly.”
Gorson said drugs like heroin, when they’re laced with synthetic drugs like Carfentanil or Fentanyl, produce a quick, cheap and significant high for addicts.
“For addicts, it’s the saddest thing in the world but that’s what they’re looking for,” Gorson said.
Part of the problem, Eftakhari said, is that when you buy street drugs you have no idea what you’re buying and putting into your body.
“You can never, ever know what you’re getting,” Eftekhari said. “Whether they tell you this is pure or not, it’s always a gamble. It’s really Russian Roulette.”
Handling these overdose calls is always a gamble for first responders.
Doctors and law enforcement agents are warning paramedics not to get too close to Fentanyl or Carfentanil, because if they inhale it, or even it get it on their skin, it can be deadly.
That’s one of the reasons first responders are carrying the drug Narcan – an opiate antidote – with them.
The bottom line, Eftakhari said, is parents need to be aware of these synthetic drugs and educate their children about them.
“We are seeing a revolution that is very scary, that is hitting us hard and our neighbors and our community and unfortunately is only the beginning,” Eftekhari said.
Law enforcement agencies believe these synthetic drugs are being made in China and brought into the US through Mexico.
Mallek, Broward’s Medical Examiner told CBS4 News that they are finding baggies containing drugs on the people overdosing and dying from these synthetic drugs but they are hesitant to even test those drugs in their lab because Carfentanil and Fentanyl are so dangerous.
Click here read the DEA’s Carfentanil warning.